I had a possible HIV exposure - I was stuck by a needle and it drew blood. I have reason to think the person that used the needle was HIV positive. I started taking methylprednisolone 3 days prior to the incident due to a shingles outbreak and took it for 6 days - I took 6,5,4,3,2,1 per day of 4 mg strength. I took an HIV 3rd generation antibody test at 4 months after the exposure. Going through the internet, including Dr. Hook, I've read that prednisone may delay the HIV antibody from showing up on the test. Did I wait long enough - 4 months - to get a conclusive result of negative. Should I test again at 6 months? Thank you Dr Hansfield and Dr Hook for your support.
Welcome to the Forum. You are correct, steroid medications can delay the development of antibodies however the delaying effect resolves once a person stops taking the prednisone. If you had HIV your brief, six day course might have slightly delayed development of antibodies but not much. Your 4 month test result is completely reliable and should be believed. There is no reason to worry further about this exposure and no reason for further testing. EWH
I was reminded last night that while I was in Italy last fall I cut my finger and went to a pharmacy and they gave me an antibiotic cream and either an antibiotic pill or steroid pill to take. My test for the HIV antibody was 20 days after this. Can I still count on the reliability of the HIV Test I took? Thank You.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.